Print This Post Print This Post

More Risks From Acid Blocking Drugs (PPIs)

Written by Wellness Club on January 30, 2012 – 3:25 pm -

More Risks From Acid Blocking Drugs (PPIs)

 

By Nurse Mark

 

Our various articles about heartburn, G.E.R.D, acid reflux, esophagitis, and all the other similar digestive problems have been some of our most popular. For a more detailed look this problem see out webpage

What’s Burning You? The REAL Cause of Heartburn, Indigestion and GERD and “Sour Stomach”

Healthy digestive function is obviously a huge concern for many people, as can be judged by the massive sales figures of the various prescription and non-prescription “acid blockers” and O.T.C. antacid preparations. The “little purple pill” (Nexium, son of Prilosec) and it’s many proton pump inhibitor cousins are some of the most popular and profitable drugs available legally today – and they are every bit as addictive as the equally profitable and dangerous illegal drugs.

Addictive? Did Nurse Mark just accuse Big Pharma of being pushers of addictive drugs? You’re darn tootin’ I did! We have written about this before: Help – I’m Hooked On Acid Blocking Drugs! – and we stand by that article today.

These are nasty drugs, with plenty of dangerous side effects – like pneumonia: Would You Like Some Pneumonia With Your Acid Blocker Pill? There are even more dangerous side-effects for these various “acid blocking” drugs – far too many to list here. Those who really want to frighten themselves can easily and simply “google” a search with the name of the drug they are taking and the words “side effects.”

Because these are such frequently prescribed drugs, we receive questions about them, well, frequently.

Here is one such recent question:

Hello,
I was found with Hiatal Hernia/esophageal inflammation and received a ppi (since 1 Dec I had 40mg pantoprazol/day.) QUESTION: Before taking The Gastric Acid Function Self-Test, for how long I have to be without medication? Thank you very much for your time and help.
Simona

Here is Dr. Myatt’s reply:

Hi Simona:

If your PPI Rx. is limited — meaning the doc said take it for some limited time period (which is supposed to be how it is used) — then wait until you are done before testing.

However, most docs today leave patients on PPI’s indefinitely. This is a bummer because it will decrease your ability to absorb nutrients, especially minerals, over the long-term.

There are instructions in the Gastric Acid Function Self-Test for how to wean yourself off a PPI and what to use instead to heal the tissues (L-glutamine).

After you have done this, and it may take a month or so, then you may be safe to test.

Since you have had a problem in this area, I recommend that you work with an holistic physician to get your GI tract back in shape. You need to find out about any food allergies you may have and eliminate them. If you are eating poor-quality foods that contribute to reflux, those need to be stopped.

If you are overweight, achieving a normal weight goes a long way toward curing hiatal hernia.

Hope this information helps and here’s wishing you a healthy, happy 2012.

In Health,
Dr. Myatt

 

Even the FDA now admits these are dangerous drugs.

Though they have couched their warnings in the most soothing of language (“don’t worry, be happy, and certainly don’t stop taking the drugs”) their press releases and warnings of May 25th, 2010 make it quite clear that there are some serious problems:

“There is a possible increased risk of fractures of the hip, wrist, and spine if you take certain drugs for heartburn, acid reflux, or ulcers, warns the Food and Drug Administration (FDA).”

Here is the information, straight from the FDA itself: Possible Increased Risk of Bone Fractures With Certain Antacid Drugs

So, who wants an acid blocking pill when it really is so easy to truly correct the problem? After all, nobody suffers a natural deficiency of proton pump inhibiting drugs!

“But that pill made my heartburn stop!”

One of Dr. Myatt’s former patients recently wrote to say “My local MD. told me to start using Prilosec on a regular basis. No more Heartburn. Just thought I’d give you a heads-up.”

Notice I said “former patient” – because no current patient of Dr. Myatt uses these nasty drugs.

No more heartburn? Yup, and no more stomach acid either – which means greatly diminished digestive function, increased risk of Clostridium difficile (C-diff – that nasty gut infection that can cause diarrhea at best and death at worst) infection, vitamin B-12 deficiency, magnesium deficiency, heart rhythm problems, and more. But no more heartburn! Wow – what a trade-off!

Then there are the “infrequent adverse effects” like rash, itch, flatulence, constipation, anxiety, and depression. Hey, sign me up! NOT!

But don’t take my word for all this – after all, we are just naturopathic medics (not “conventional,” drug-pushers) so what would we know? You can read more about the Proton Pump Inhibitor class of drugs here at Wikipedia.

Maybe what you see there will help you to decide to do something healthy about that heartburn – instead of just popping a “little purple pill.”

Print This Post Print This Post
SocialTwist Tell-a-Friend

Posted in Digestive Health, Drugs and Alternatives | No Comments »

Sorry, comments for this entry are closed at this time.


Disclaimer: These statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease. No information on this website is intended as personal medical advice and should not take the place of a doctor's care.